Winter Storm, Natrona County Lower Elevations
- When
- November 1, 2:15 AM MST to 8:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell in portions of southwest Wyoming as a low pressure system moved out of the Great Basin across Utah and northern Colorado. Up to nine inches of snow fell in Sweetwater County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Heavy snow fell in portions of southwest Wyoming as a low pressure system moved out of the Great Basin across Utah and northern Colorado. Up to nine inches of snow fell in Sweetwater County. Also affected were the upslope favored areas of central Wyoming including much of Fremont and Natrona counties. Over a foot of snow fell on the Wind River Range and Casper Mountain, while lower elevations saw six to ten inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 1, 2:11 AM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 311 AM MDT TUE NOV 1 2011 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT THE SOUTHWEST NORTHEAST BAND OF CLOUDINESS EXTENDING FROM THE GREAT BASIN TO NORTHERN WYOMING ASSOCIATED WITH THE MAIN TROUGH IS TAKING SHAPE. THE 06Z NAM FROM LAST NIGHT INDICATED A RADICALLY DIFFERENT PICTURE OF MORE OF AN OPEN WAVE WITH THIS FEATURE AND THE 00Z NAM THIS EVENING IS PULLING THE ENERGY MUCH FARTHER SOUTH INCLUDING THE JET COUPLET. THE GFS IS STILL SINGING THE SAME TUNE. WILL GO WITH THE MORE CONSISTENT GFS SOLUTION OF A SIGNIFICANT SNOW EVENT TODAY AND TONIGHT AND HAVE NO REASON YET TO DISREGARD IT. THE STRONG CANADIAN COLD FRONT THAT WAS EJECTED BY THE LEAD SHORTWAVE HAS NOW PROGRESSED THROUGH CASPER AND THROUGH THE WIND RIVER CANYON TO A POSITION BETWEEN SHOSHONI AND RIVERTON AT THE TIME OF THIS WRITING. DEW POINTS AHEAD OF THIS FRONT ARE IN THE 20S AND IN THE 30S BEHIND IT. LOW ELEVATION RAIN AND SNOW SHOWERS AND MOUNTAIN SNOW SHOWERS ARE FALLING WITHIN THE AFOREMENTIONED CLOUD BAND BEHIND THE FRONT IN NORTHERN WY. THIS BAND OF PRECIP WILL WORKS ITS WAY SOUTH EARLY THIS MORNING ACROSS MAINLY NORTHERN WYOMING. THE LOCAL WRF SEEMS TO DEPICT A FOREWORD JUMP IN THIS BAND OF PRECIP TO THE SOUTH LATER THIS MORNING THAT WILL ACTUALLY COINCIDE WITH THE AREA OF ISENTROPIC LIFT IN SOUTHERN WY. THIS ISENTROPIC LIFT WILL QUICKLY BECOME MORE WIDESPREAD FROM LND TO TO CPR AND ACROSS SOUTHERN WY. THE SNOWFALL WILL THEN BECOME MUCH MORE WIDESPREAD ACROSS CENTRAL AND SOUTHERN WYOMING WITH ADDED LIFT FROM THE JET COUPLET AND SIGNIFICANT Q VECTOR FORCING. IN ADDITION...MOIST UPSLOPE FLOW WILL DEEPEN UNDERNEATH THESE DYNAMICS FROM THE VCNTYS OF LND TO CPR TODAY AND THIS EVENING RESULTING IN SEEDER FEEDER ENHANCED SNOWFALL. A LOW LEVEL CONVERGENT BOUNDARY WILL SET UP OVER THE SOUTHERN UPPER GREEN RIVER BASIN AND ADJACENT SWEETWATER COUNTY HELPING TO ENHANCE SNOWFALL THERE TODAY. IT APPEARS THAT BOUNDARY JUST WENT THROUGH RKS WHERE A WIND SHIFT FROM THE SOUTHWEST TO NORTHWEST OCCURRED WHERE IT IS CURRENTLY RAINING. THE FRONTOGENESIS DOES NOT LOOK AS UNIFORM BUT STILL LOOKS SUFFICIENT. WITH THE ABOVE REASONING WILL KEEP THE HILITES GOING AS THEY ARE WITH THE HEAVIEST SNOWFALL EXPECTED TO OCCUR ACROSS CENTRAL WYOMING ALONG WITH ADVISORY CRITERIA AMOUNTS TO THE SOUTH AND NORTH AND SO FAR THERE DOES NOT APPEAR TO BE A REASON TO ADD ANY FURTHER HILITES TO ANY OTHER ZONES AS THE DEVELOPMENT OF THIS EVENT STILL IS IN ITS INFANCY. THE BEST DENDRITIC GROWTH WILL LIKELY TAKE PLACE THIS AFTERNOON. LATER TONIGHT THE SNOWFALL WILL END FROM NORTHWEST TO SOUTHEAST AS A SHORT LIVED HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. WITH THE APPROACH OF THE NEXT SHORTWAVE THE STEERING FLOW WILL BACK AND INCREASE FROM THE WEST SOUTHWEST. THIS WILL RESULT IN INCREASING SOUTHWEST WINDS FROM THE RED DESERT TO CASPER AS A SURFACE LEE SIDE TROUGH DEVELOPS. THE NAM MOS GUIDANCE INDICATES 31 KNOTS FOR 18Z THURSDAY FOR CASPER. WITH FRESH SNOW ON THE GROUND AND TEMPS STILL BELOW FREEZING THERE SHOULD BE SEVERAL HOURS OF AREAS OF BLOWING SNOW IN THESE AREAS FROM 06Z THROUGH 18Z THURSDAY. WE SHOULD SEE RISING TEMPERATURES IN THESE AREAS EARLY THURSDAY MORNING. WITH H7 TEMPS WARMING ALL THE WAY FROM -15C TO 3C AT 700MB FROM 12Z WEDNESDAY THROUGH 12Z THURSDAY...VERY STRONG INVERSIONS SHOULD FORM IN THE CENTRAL AND WESTERN BASINS WITH THE FRESH SNOW COVER AND LOWERING SUN ANGLE KEEPING THESE AREAS TRAPPED. AS A RESULT...FOG IS EXPECTED TO FORM LATE WEDNESDAY NIGHT AND THURSDAY MORNING IN THE WIND RIVER AND UPPER GREEN RIVER BASINS. SLOWLY MODERATING TEMPS ARE EXPECTED THURSDAY INTO THURSDAY NIGHT WITH INCREASING CLOUDS IN THE WEST AND SPOTTY SHOWERS IN NORTHWEST WYOMING BY THURSDAY NIGHT WITH THE NEXT APPROACHING SYSTEM. .LONG TERM...FRIDAY THROUGH TUESDAY ACTIVE MEDIUM RANGE WITH NO REAL BLOCKING AND NUMEROUS SHORTWAVES MOVING ACROSS THE PACIFIC. CURRENT SYSTEM OVER THE GULF OF ALASKA BECOMES OUR FRIDAY...SATURDAY SYSTEM AND THEN ANOTHER ONE CURRENTLY OVER KAMCHATKA COMES IN RIGHT BEHIND THIS ONE TO BRING ANOTHER ROUND OF UNSETTLED WEATHER SUNDAY INTO MONDAY. SEASONABLY CHILLY THE ENTIRE PERIOD EXCEPT FOR FRIDAY WHICH SHOULD SEE SOME MILDER CONDITIONS EAST OF THE DIVIDE BEFORE THE COLD FRONT ARRIVES. NOT AS WARM AS IT COULD BE WITH SNOW COVER AND SOME TRAPPED BASINS BUT STILL RECOVERING SOMEWHAT. SNOW WILL LIKELY MOVE INTO THE WEST FRIDAY AND SPREAD EAST OF THE DIVIDE FRIDAY NIGHT AND CONTINUE INTO AT LEAST PART OF SATURDAY. SYSTEM WILL LIKELY BE KICKED QUICKLY EASTWARD AS THE NEXT SYSTEM SPREAD SNOW BACK INTO THE WEST ON SUNDAY. STILL UNCERTAIN ON THIS SYSTEM'S IMPACT EAST OF THE DIVIDE SO POPS WILL STAY MAINLY IN THE WEST FOR NOW. THE LAST SYSTEM IN THE EXTENDED PERIOD MOVES INTO THE WEST LATER TUESDAY INTO TUESDAY NIGHT BASED ON THE CURRENT TIMING. TIMING DIFFERENCES WILL LIKELY CONTINUE BUT THE BOTTOM LINE FOR THE EXTENDED PERIOD WILL BE COLD AND UNSETTLED. STRONG WINDS MAY LINGER INTO FRIDAY AHEAD OF OUR FIRST MEDIUM RANGE SYSTEM. TEMPERATURES WILL GENERALLY BE IN THE 30S TO LOWER 40S FOR HIGHS FROM SATURDAY ONWARD WITH 20S AND 30S IN THE HIGH COUNTRY. && .AVIATION.../12Z ISSUANCE/ WEST OF THE CONTINENTAL DIVIDE...AREAS OF SNOW WILL OCCUR THROUGH 00Z. MVFR CONDITIONS WILL OCCUR FROM KJAC TO KBPI TO KPNA WITH LOCAL IFR CONDITIONS OVER AND NEAR THE MOUNTAINS. THEN CONDITIONS WILL IMPROVE AFTER 00Z WITH VFR CONDITIONS PREVAILING BY 03Z WED. AROUND KRKS AIRPORT CONDITIONS WILL BE WORSENING BY 14Z AS SNOW MOVES INTO THIS AREA. EXPECT IFR TO LIFR CONDITIONS ACROSS SOUTHERN WY MOST OF TUESDAY WITH IMPROVING CONDITIONS BY 06Z WED. EAST OF THE CONTINENTAL DIVIDE...MVFR CONDITIONS WILL PREVAIL BY 12Z WITH AREAS OF SNOW DEVELOPING. MVFR TO IFR CONDITIONS WILL PREVAIL FROM KCPR TO KLND TUESDAY THROUGH 06Z WED. AREAS OF LIFR WILL OCCUR IN SOME LOCATIONS. OVER THE NORTH...MVFR CONDITIONS WILL IMPROVE TO VFR CONDITIONS AROUND 03Z WED...INCLUDING KWRL AND KCOD. && .FIRE WEATHER... A SIGNIFICANT SNOW EVENT IS ANTICIPATED FOR MUCH OF WESTERN AND CENTRAL WYOMING EXCEPT FOR FAR WESTERN WYOMING AND THE NORTHERN BIG HORN BASIN TODAY AND TONIGHT. SNOW WILL END FROM NORTHWEST TO SOUTHEAST LATER TONIGHT. SOUTHWEST WINDS WILL INCREASE FROM THE RED DESERT TO CASPER LATER WEDNESDAY NIGHT INTO THURSDAY WITH RESULTANT BLOWING SNOW LATE WEDNESDAY NIGHT AND THURSDAY MORNING. IN THE MEANTIME STRONG TEMPERATURE INVERSIONS WILL ESTABLISH THEMSELVES IN THE BASINS WITH FOG FORMATION IS EXPECTED LATE WEDNESDAY NIGHT AND THURSDAY MORNING. THE NEXT PACIFIC TROUGH WILL DELIVER MORE PRECIPITATION TO THE AREA BY THE END OF THE WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY WYZ014-026>030. WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY WYZ015-018>020-022. WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT WYZ010-011. WINTER WEATHER ADVISORY UNTIL 3 AM MDT WEDNESDAY WYZ005>007-016-017. WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT WYZ002-008-009. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...AR FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 318 PM MDT MON OCT 31 2011 WYZ001>020-022>030-011318- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 318 PM MDT MON OCT 31 2011 ...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR NORTHERN...CENTRAL AND SOUTHWEST WYOMING TONIGHT THROUGH TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS TONIGHT WITH SEVERAL INCHES OF SNOW EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...A DEVELOPING STORM SYSTEM MAY BRING SIGNIFICANT SNOWFALL TO PORTIONS OF CENTRAL WYOMING FROM CASPER TO LANDER AND IN THE SOUTHWEST FROM ROCK SPRINGS TO LA BARGE TUESDAY INTO TUESDAY NIGHT. CHECK THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS. FRIDAY NIGHT AND SATURDAY...ANOTHER STORM SYSTEM MAY DEVELOP OVER THE GREAT BASIN AND MOVE INTO CENTRAL WYOMING BY SATURDAY. SNOWFALL AMOUNTS ARE UNCERTAIN AT THIS TIME BUT THERE IS A GOOD CHANCE OF SNOW ALONG WITH SHARPLY COLDER TEMPERATURES AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353978, 353976, 353977, 353979, 353980, 353981, 353982, 353975.